Dietary Supplements and Autism
Risks and Safety
The quality of dietary supplements can vary enormously depending on the specific supplement, the manufacturer, the ingredients and the manufacturing process.
Although the doses of vitamins and minerals found in most supplements are thought to be safe, very high levels can be harmful and you are likely to experience some harms if you take vitamins in large amounts over long periods of time
There are some potential hazards associated with specific dietary supplements. For example, the following symptoms have been reported with the following vitamins.
- According to the Office of Dietary Supplements (2006), “Toxic symptoms can also arise after consuming very large amounts of preformed vitamin A over a short period of time. Signs of acute toxicity include nausea and vomiting, headache, dizziness, blurred vision, and muscular uncoordination”
- According to the Food Standards Agency (2003), “The key adverse effect, for vitamin B6 is neuropathy, which has been demonstrated in both humans and laboratory animals. The effect occurs after consumption of high doses and/or long duration. Generally the symptoms are reversible once the exposure is stopped but in some cases involving high doses, the effects are irreversible. Progressive sensory ataxia occurs, presenting initially as unstable gait and numb feet, then numbness in the hands, followed by profound impairment of position sense and vibration sense in the distal limbs. The senses of touch, temperature and pain are less affected.”
- According to the Office of Dietary Supplements (2006), “Vitamin C toxicity is very rare.... However, amounts greater than 2,000 mg/day are not recommended because such high doses can lead to stomach upset and diarrhea.”
- According to the Office of Dietary Supplements (2005), “Vitamin D toxicity can cause nausea, vomiting, poor appetite, constipation, weakness and weight loss. It can also raise blood levels of calcium, causing mental status changes such as confusion.”
There are no known contraindications (something which makes a particular treatment or procedure potentially inadvisable) for most dietary supplements. However, some dietary supplements may be contraindicated for the following groups of people or under the following circumstances. For example:
- According to the Office of Dietary Supplements (2013), carnitine supplements can sometimes cause “muscle weakness in uremic patients and seizures in those with seizure disorders.”
- According to the National Center for Complementary and Alternative Medicine (2012) “... probiotics usually have few side effects. However, the data on safety, particularly long-term safety, are limited, and the risk of serious side effects may be greater in people who have underlying health conditions.”
- According to the Office of Dietary Supplements (2007) vitamin B6 can reduce the effectiveness of some medications including anticonvulsants such as sodium valproate, carbamazepine and phenytoin.
- According to the Office of Dietary Supplements (2016) there are no known adverse effects of taking vitamin B12 supplements, although it does have the potential to interact with certain medications such as chloramphenicol, some proton pump inhibitors, and some H2 receptor antagonists.
- Tsai et al examined the interaction of a wide range of herbs and dietary supplements (HDS) with a wide range of medications in 2012 and reported“HDS products containing St. John's Wort, magnesium, calcium, iron, ginkgo had the greatest number of documented interactions with medications. Warfarin, insulin, aspirin, digoxin, and ticlopidine had the greatest number of reported interactions with HDS.”
Individuals on the autism spectrum or their carers who have concerns about their or their child’s diet should seek advice from a responsible health professional such as a GP or pharmacist. This may lead to a referral to a dietitian, in particular one with experience of working with individuals on the autism spectrum.
Notes: ataxia (loss of coordination); distal (below the knee); uremic (chronic kidney disease).
- 31 Oct 2017
- Last Review
- 01 Apr 2017
- Next Review
- 01 Apr 2020